Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 57, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 21, 2004, 1:54 PM EDT for Defiance County, Fulton County, Ohio. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 1:54 PM EDT (17:54 UTC)
- Expired
- May 21, 2004, 3:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Defiance County, OH, Fulton County, OH
The radar
The Northern Indiana radar (KIWX), 121 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 2:10 PM EDT | TSTM WND DMG | Fayette, OH | TREES AND POWERLINES DOWN COUNTYWIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 1:05 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 211754
SVRIWX
OHC039-051-211900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
152 PM EDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEFIANCE COUNTY IN OHIO
FULTON COUNTY IN OHIO
* UNTIL 300 PM EDT
* AT 152 PM EDT...SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS
WITH VERY DAMAGING WINDS ALONG A LINE EXTENDING FROM 10 MILES
NORTHWEST OF FAYETTE TO 21 MILES WEST OF HICKSVILLE...MOVING
EAST AT 55 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
FAYETTE
HICKSVILLE
ANTWERP
ARCHBOLD
WAUSEON
SWANTON
DEFIANCE
THIS IS A DANGEROUS LINE OF STORMS WITH A HISTORY OF WIDESPREAD WIND
DAMAGE.
WINDS IN EXCESS OF 80 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4125 8423 4126 8478 4140 8477 4142 8423
4128 8421 4144 8405 4153 8435 4171 8437
4170 8386 4150 8389 4146 8403
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:40 PM EDT, 14 minutes earlier.
Area forecast discussion, May 21, 1:40 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1240 PM EST FRI MAY 21 2004 .AVIATION... THUNDERSTORMS MOVG ESE ALONG FRONTAL BOUNDARY ACROSS NRN IN ATTM. STORMS APPEAR TO BE CAUSING FRONT TO BE FCST TOO FAR TO THE SOUTH BY THE MODELS. POSSIBLE THAT CLUSTER OF STORMS OVER NE IA WILL ALSO MOVE ACROSS THE TERMINALS THIS EVE... WENT WITH VCTS FOR NOW. LATER TONIGHT EXPECT THE FRONT WILL LIFT NORTH OF THE AREA RESULTING IN VFR CONDITIONS. && .UPDATE... QUICK ZONES/GRIDS TO INCREASE POPS AND ADD SVR WATCH HEADLINE IN SERN PORTION OF CWA. && .PREV DISCUSSION... SHORT TERM... FORECAST CHALLENGE IS SEVERE STORM POTENTIAL FOR THIS AFTERNOON. FRONTAL BOUNDARY BISECTING FORECAST AREA WILL SHIFT JUST A BIT FARTHER SOUTH THIS AM...THEN RETURN NORTH THIS AFTERNOON AND EVENING...FOCUSING CONVECTION. THOUGH SIGNIFICANT TRIGGER ALOFT MISSING...LOW LEVEL FRONTAL CONVERGENCE AND A VERY MOIST AND UNSTABLE AIRMASS...CAPES TO 2000 J/KG...WILL LEAD TO STORM GENERATION. 850 THROUGH 700 MB WINDS PROGGED TO INCREASE TO 40 TO 50 KT THIS EVENING...SUPPORTING DAY 1 OUTLOOK FOR SEVERE. AFTER MIDNIGHT...EXPECT JUST ISOLATED SHOWERS AND STORMS...MAINLY OVER NORTHERN SECTIONS OF FORECAST AREA. NGM MOS TEMPERATURES...WHICH ARE A BLEND OF COOLER GFS AND WARMER ETA MOS HIGHS FOR TODAY...LOOK BEST. PREFER WARMER ETA MOS LOWS FOR TONIGHT...GIVEN CURRENT DEWPOINTS AND BOUNDARY LAYER MIXING. LONG TERM... SIGNIFICANT MODEL DIFFERENCES EXIST WITH REGARD TO MID LEVEL AND SURFACE FEATURES FROM SATURDAY THROUGH SUNDAY NIGHT. ETA HAS TRENDED WEAKER AND FASTER WITH 500 MB FEATURES AND CONSEQUENTLY PUSHES COLD FRONT SOUTH THROUGH REGION QUICKER THAN GFS...WHICH EXHIBITED BETTER RUN TO RUN CONTINUITY. SOME FEEDBACK PROBLEMS WERE INDICATED IN GFS...HOWEVER...LEADING TO A SOMEWHAT STRONG MID LEVEL DISTURBANCE AND CONSEQUENT PLACEMENT OF SURFACE LOW TOO FAR NORTH AND WEST. ASIDE FROM ABOVE DISCREPANCY...UKMET AND GEM SUPPORT GFS...SO WILL LEAN TOWARD ITS SOLUTION. THUS...WILL ONLY GO WITH CHANCE POPS FAR NORTH ON SATURDAY. WILL INCLUDE CHANCE FOR SHOWERS AND STORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT ENTIRE FORECAST AREA...WITH HIGHEST POPS ON SUNDAY NIGHT AS COLD FRONT DROPS THROUGH REGION. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && JT
Hazardous weather outlook, May 21, 7:15 AM EDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 615 AM EST FRI MAY 21 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-221100- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 615 AM EST FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND EVENING. DAMAGING WIND WILL BE THE MOST LIKELY FORM OF SEVERE WEATHER. THUNDERSORM DEVELOPMENT WILL BE FOCUSED ALONG A WARM FRONT LIFTING SLOWLY NORTHWARD ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS OVER EXTEME SOUTHERN LOWER MICHIGAN ON SATURDAY AND ACROSS THE AREA FROM SATURDAY NIGHT THROUGH SUNDAY DUE TO A FRONTAL BOUNDARY OSCILLATING OVER THE SOUTHERN GREAT LAKES AND OHIO VALLEY REGION. THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX BARJENBRUCH
In the hours before
Local storm report, May 21, 1:24 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1224 PM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1218 PM TSTM WND DMG COLDWATER 41.94N 85.00W
05/21/2004 BRANCH MI EMERGENCY MNGR
TREES REPORTED DOWN. BARN BLOWN OVER.
&&
WAMSLEY/STRASSBERGLocal storm report, May 21, 1:39 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1239 PM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1114 AM FLASH FLOOD BERRIEN SPRINGS 41.95N 86.34W
05/21/2004 BERRIEN MI LAW ENFORCEMENT
*** 7 INJ *** FROM 1114 TO 1140 AM EST...TREES AND
POWERLINES DOWN COUNTYWIDE. LAW ENFORCEMENT REPORTED 7
PEOPLE INJURED AND 6 BUILDINGS DAMAGED.
&&
WAMSLEY/STRASSBERGLocal storm report, May 21, 1:41 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1241 PM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL LEESBURG 41.33N 85.85W
05/21/2004 0.75 INCH KOSCIUSKO IN AMATEUR RADIO
AMATEUR RADIO REPORTED DIME SIZE HAIL.
&&
WAMSLEY/STRASSBERGLocal storm report, May 21, 1:43 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1243 PM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1114 AM TSTM WND DMG BERRIEN SPRINGS 41.95N 86.34W
05/21/2004 BERRIEN MI LAW ENFORCEMENT
*** 7 INJ *** FROM 1114 TO 1140 AM EST...TREES AND
POWERLINES DOWN COUNTYWIDE. LAW ENFORCEMENT REPORTED 7
PEOPLE INJURED AND 6 BUILDINGS DAMAGED.
&&
WAMSLEY/STRASSBERGLocal storm report, May 21, 1:47 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1247 PM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 10 E LAGRANGE 41.64N 85.22W
05/21/2004 0.75 INCH LAGRANGE IN EMERGENCY MNGR
&&
WAMSLEY/STRASSBERGLocal storm report, May 21, 1:53 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1253 PM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1237 PM TSTM WND DMG 4 NE ALBION 41.44N 85.37W
05/21/2004 NOBLE IN LAW ENFORCEMENT
TREES AND POWERLINES DOWN.
&&
WAMSLEY/STRASSBERGThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:38 PM EDT | Severe Thunderstorm Warning | IWX | Williams | 52 min |
| May 21, 2:15 PM EDT | Severe Thunderstorm Warning | IWX | Henry | 75 min |
| May 21, 2:17 PM EDT | Severe Thunderstorm Warning | IWX | Paulding | 73 min |
| May 21, 2:57 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam, Van Wert | 78 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.